Suboptimal asparaginase exposure leads to an increased risk of relapse in non-high-risk ALL patients.
Therapeutic drug monitoring should be used to identify patients with no asparaginase enzyme activity in order to ensure treatment efficacy.
Truncation of asparaginase treatment due to asparaginase related toxicities or silent inactivation (SI) is common and may increase relapse risk in acute lymphoblastic leukemia (ALL). We investigated relapse risk following suboptimal asparaginase exposure among 1401 children aged 1-17 years, diagnosed with ALL between July 2008 and February 2016, and treated according to the NOPHO ALL2008 protocol including extended asparaginase exposure (1,000 IU/m2 intramuscularly weeks 5 to 33). Patients were included with delayed entry at their last administered asparaginase treatment or detection of SI and followed until relapse, death, secondary malignancy, or end of follow-up (median: 5.71 years, interquartile range: 4.02-7.64). In a multiple Cox model comparing patients with (n=358) and without (n=1043) truncated asparaginase treatment due to clinical toxicity, the adjusted relapse-specific hazard ratio (aHR) was 1.33 (95% confidence interval [CI]: 0.86-2.06, P=0.20). In a substudy including only patients with information on enzyme activity (n=1115), the 7-year cumulative incidence of relapse for the 301 patients with truncation of asparaginase treatment or SI (157 hypersensitivity, 53 pancreatitis, 14 thrombosis, 31 other, 46 SI) was 11.1% (95% CI: 6.9-15.4) versus 6.7% (95% CI: 4.7-8.6) for the 814 remaining patients. The relapse-specific aHR was 1.69 (95% CI: 1.05-2.74, P=0.03). The unadjusted bone-marrow relapse-specific HR was 1.83 (95% CI: 1.07-3.14, P=0.03) and 1.86 (95% CI: 0.90- 3.87, P=0.095) for any CNS relapse. These results emphasize the importance of therapeutic drug monitoring and appropriate adjustment of asparaginase therapy when feasible.